Present in many foods such as certain fish, produced during the interaction of the sun’s rays with our skin, vitamin D is excellent for the body. But like all good things, it is essential to consume it in moderation. A 50-year-old British man unfortunately paid the price for his overconsumption after ingesting 400 times the recommended daily dose, reports ScienceAlert.
The man’s story made headlines across the UK after doctors from the National Health Service (NHS) issued a warning about the dangers of vitamin D overdose. ‘were interested in the protective effect of the vitamin against Covid-19 during a pandemic, health professionals observed at the same time an increase in cases of poisoning linked to the food supplement, also known as hypervitaminosis D.
“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated levels of vitamin D3”can we read in this new case study published in the scientific journal BMJ Journals on July 6, 2022. “Given the slow turnover during which vitamin D toxicity develops, symptoms can last for several weeks.”
A long list of symptoms
The fifty-something had thus gone to his doctor, complaining of “recurrent vomiting, nausea, leg cramps, tinnitus, abdominal pain, dry mouth, increased thirst, and diarrhea”. His symptoms had lasted for almost three months, during which he had lost about 13 kilograms. His condition then prompted the doctor to request hospitalization as soon as possible.
Blood tests revealed that the patient had particularly high levels of calcium and magnesium. His vitamin D level was also seven times higher than normal, and his kidneys were not working properly. “given the high concentrations of minerals and vitamins he was taking.” The Brit told his doctor that he was seeking further treatment after suffering from several health issues.
Although the level of vitamin D in his blood remained high two months after his release from the hospital, the man is now in a much better state. The scientists behind the study, however, call for vigilance and explain to the population how to recognize the symptoms of possible vitamin D poisoning, namely “feeling drowsy, vomiting, constipation, peptic ulcers, high blood pressure, heart rhythm abnormalities, inflammatory eye disease, joint stiffness and kidney problems.”
“This case report once again underscores the potential toxicity of supplements, which are widely considered safe until taken in unsafe amounts or combinations”conclude the authors.